Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 296, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 9, 2020, 6:54 PM EDT for Dodge County, Laurens County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 6:54 PM EDT (22:54 UTC)
- Expired
- Aug 9, 2020, 7:27 PM EDT
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dodge County, GA, Laurens County, GA
The radar
The Robins AFB radar (KJGX), 51 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WUUS52 KFFC 092254
SVRFFC
GAC091-175-092345-
/O.NEW.KFFC.SV.W.0296.200809T2254Z-200809T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
654 PM EDT Sun Aug 9 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Laurens County in central Georgia...
Central Dodge County in central Georgia...
* Until 745 PM EDT.
* At 653 PM EDT, a severe thunderstorm was located over Cadwell, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cadwell, Rentz and Plainfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3227 8317 3239 8311 3240 8294 3225 8293
3214 8306
TIME...MOT...LOC 2253Z 292DEG 3KT 3231 8307
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
900
WWUS52 KFFC 092327
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
727 PM EDT Sun Aug 9 2020
GAC091-175-092335-
/O.CAN.KFFC.SV.W.0296.000000T0000Z-200809T2345Z/
Laurens GA-Dodge GA-
727 PM EDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAURENS AND
CENTRAL DODGE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits and no longer poses an immediate threat to life or property,
therefore, the warning has been cancelled.
LAT...LON 3227 8317 3239 8311 3240 8294 3225 8293
3214 8306
TIME...MOT...LOC 2324Z 292DEG 3KT 3230 8304
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:52 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 9, 2:52 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 252 PM EDT Sun Aug 9 2020 .SHORT TERM /Tonight through Monday Night/... Weak frontal boundary remains stationary across central portions of the state. The boundary has drifted a little further north and looks to be situated across the ATL metro. Convective coverage is a little greater than yesterday and has also developed a little further north. Storms have been lingering well into the evening hours, and today and tomorrow should be no different. A few strong to severe storms will be possible for the remainder of the afternoon and again tomorrow afternoon. The primary severe hazard would be damaging wind gusts/downbursts. Strong storms will have the potential for strong wind and occasional lightning strikes. With PWATS around 2" and weak BL winds, locally heavy rainfall will also be possible. Earlier runs of the models (hi-res and synoptic) were showing the potential for a disturbance/thunderstorm complex to drop south across northern GA late this evening/overnight. The synoptic models are still showing a pretty decent shortwave dropping south in the flow and some indications of a weak disturbance in the 850-500mb Thickness progs (showing my age here), but the hi-res models have backed off on the pops/coverage. Confidence is low, but am going to keep low end chance pops up north for the overnight hours. Most of the progs were showing any complex to weaken as it approached the metro area. NListemaa && .LONG TERM /Tuesday through Sunday/... The extended portion of the forecast will be characterized by a fairly messy synoptic setup where we are wedged between an area of high pressure to the west and to the east. This will result in some days of weak troughing and other days of very weak flow on the edge of high pressure. Even though the flow overall will be pretty week, perturbations moving through the flow in addition to an overall increase in moisture through the period will still lead to increased rain chances through the extended. Chances for showers and thunderstorms are expected to increase as we progress each day through the extended with several days with area-wide likely pops from Wednesday onward. Showers and thunderstorms should be mostly diurnal in nature with the highest coverage during the afternoon and evenings, but some showers and thunderstorms will linger into the overnight hours as well. As with most summer days, a few strong to isolated severe storms will be possible. In addition to increasing chances for rain, temperatures will be on the increase as well. High temperatures on Tuesday and Wednesday are expected to be about 4 to 7 degrees above average with 80s in the mountains, mid 90s across the metro, and mid to upper 90s across central Georgia. Temperatures should be just a few degrees cooler for the second half of the week as chances for rain and cloud cover increase, although highs are still expected to be in the upper 80s across northern GA to the lower 90s further across central GA. Heat indices are also expected to increase to near heat advisory criteria. As the forecast stands now, heat indices range from about 100 to 106 degrees across central Georgia mainly on Wednesday/Thursday coincident with the highest temperatures. We will continue to carefully monitor these areas for the need for any heat advisories over the coming days. Overnight temperatures are expected to be in the 60s and 70s, remaining just a few degrees above average. Reaves && .AVIATION... 18Z Update... Increased moisture has lead to an increase in convective coverage this afternoon. Have added a TEMPO to the TAF, and it may have to be extended in time depending upon later coverage. Winds should remain on the west side. Models are progging a disturbance to drop south in the flow during the late evening/overnight hours. Not confident that any cluster of storms will hold together, so will leave out of the TAF for now. //ATL Confidence...18Z Update... Med confidence on convective timing overnight. Otherwise, high confidence remaining elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 71 90 72 94 / 40 40 40 50 Atlanta 74 90 74 93 / 30 40 40 50 Blairsville 66 82 66 85 / 50 50 40 60 Cartersville 72 92 71 94 / 20 50 40 60 Columbus 74 96 75 97 / 30 50 50 60 Gainesville 71 88 71 91 / 30 40 30 50 Macon 73 95 73 95 / 40 50 50 50 Rome 72 92 72 95 / 30 50 40 60 Peachtree City 72 92 72 93 / 30 40 40 50 Vidalia 74 94 75 94 / 40 60 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NListemaa LONG TERM....Reaves AVIATION...NListemaa
Hazardous weather outlook, Aug 9, 2:51 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 251 PM EDT Sun Aug 9 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 251 PM EDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms are expected over north and central Georgia this afternoon into tonight. A few storms will be strong to severe with damaging winds, frequent lightning and locally heavy rainfall. Heat indices of 100 to 105 can be expected over central and portions of north Georgia this afternoon. Those outside for prolonged periods should make sure to take precautions from the heat. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered to numerous thunderstorms are expected Monday through Saturday, most likely in the afternoon and evening. A few storms will be strong to severe with damaging winds, frequent lightning and locally heavy rainfall. Heat indices of 100 to 105 can be expected over central and portions of north Georgia through the week. Tuesday through Thursday will be the hottest days with spotty heat indices of 105 to 110 over central Georgia. Those outside for prolonged periods should make sure to take precautions from the heat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Aug 9, 1:07 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
107 PM EDT SUN AUG 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 2 ESE EMERSON 34.11N 84.72W
08/07/2020 BARTOW GA PUBLIC
A COUPLE LARGE TREES WERE DOWNED ON SPRUCE LANE SE.
&&
EVENT NUMBER FFC2001075
KMMLocal storm report, Aug 9, 1:31 PM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
131 PM EDT SUN AUG 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND DMG 2 ENE ROSWELL 34.04N 84.32W
08/07/2020 FULTON GA PUBLIC
REPORT OF TREES DOWNED NEAR THE INTERSECTION OF MANSELL
RD AND WESTSIDE PARKWAY, AS WELL AS NICKEL-SIZED HAIL.
&&
EVENT NUMBER FFC2001076
KMMSpecial weather statement, Aug 9, 4:36 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
436 PM EDT Sun Aug 9 2020
GAZ025-027-036>038-092115-
Madison GA-Jackson GA-Oglethorpe GA-Clarke GA-Oconee GA-
436 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN JACKSON...NORTHWESTERN OGLETHORPE...CLARKE AND
NORTHEASTERN OCONEE COUNTIES UNTIL 515 PM EDT...
At 435 PM EDT...a strong thunderstorm was near Athens, moving
southeast at 10 mph.
HAZARD...Winds up to 40 mph, up to penny sized hail, frequent
lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Watkinsville, Athens, Winterville, Colbert, Arnoldsville, Hull,
Athens-Clarke County, Whitehall, Westgate Park, James Holland Youth
Sports Cmpx, Diamond Hill, Beechwood Hills, Sandy Creek Recreation
Area, Oconee Heights, Barretts Mill, Dunlap, State Botanical Garden
Of Ga and Neese.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3396 8352 3411 8341 3407 8317 3391 8321
3384 8336
TIME...MOT...LOC 2035Z 300DEG 8KT 3400 8339
HAIL...0.75IN
WIND...40MPHSpecial weather statement, Aug 9, 5:37 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
537 PM EDT Sun Aug 9 2020
GAZ074-092200-
Washington GA-
537 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 600 PM EDT...
At 537 PM EDT...a strong thunderstorm was near Tennille. This storm
was nearly stationary.
HAZARD...Winds up to 40 mph, up to penny sized hail, frequent
lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Sandersville, Tennille, Deepstep and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3288 8274 3285 8288 3288 8301 3301 8301
3306 8287 3300 8273
TIME...MOT...LOC 2137Z 181DEG 1KT 3295 8289
HAIL...0.75IN
WIND...40MPHSpecial weather statement, Aug 9, 5:48 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
548 PM EDT Sun Aug 9 2020
GAZ086-097-098-111>113-092245-
Toombs GA-Wheeler GA-Emanuel GA-Treutlen GA-Montgomery GA-Laurens GA-
548 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...NORTHEASTERN WHEELER...
SOUTHERN EMANUEL...TREUTLEN...MONTGOMERY AND SOUTHEASTERN LAURENS
COUNTIES UNTIL 645 PM EDT...
At 546 PM EDT...strong thunderstorms stretched from near Soperton to
Vidalia and English Eddy, moving northwest at 15 mph.
HAZARD...Winds up to 40 mph, up to penny sized hail, frequent
lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lyons, Soperton, Mount Vernon, Vidalia, Glenwood, Uvalda, Stillmore,
Oak Park, Ailey, Higgston, Santa Claus, Alston, Nunez, Tarrytown,
Ohoopee, New Branch, Lothair, Rockledge, Barnhill and McNatt Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3195 8231 3193 8232 3197 8244 3197 8249
3195 8248 3196 8249 3198 8257 3203 8261
3230 8291 3245 8269 3246 8266 3249 8264
3248 8218 3243 8219 3235 8225 3216 8218
3214 8220 3191 8223
TIME...MOT...LOC 2146Z 134DEG 11KT 3245 8263 3228 8232 3197 8236
HAIL...0.75IN
WIND...40MPHSpecial weather statement, Aug 9, 6:39 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
639 PM EDT Sun Aug 9 2020
GAZ086-096>098-109-111>113-092345-
Toombs GA-Wheeler GA-Emanuel GA-Treutlen GA-Montgomery GA-Laurens GA-
Bleckley GA-Dodge GA-
639 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...NORTHERN WHEELER...
SOUTHEASTERN EMANUEL...TREUTLEN...MONTGOMERY...SOUTHERN LAURENS...
SOUTHERN BLECKLEY AND NORTHERN DODGE COUNTIES UNTIL 745 PM EDT...
At 637 PM EDT...a line of strong thunderstorms extended from near
Cochran to Rentz, Soperton and Lyons, moving east at 5 mph.
HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning
and very heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain will cause flooding
of roadways, especially in poor drainage areas, and
rising water on creeks and streams.
Some locations in the path of these storms include
Cochran, Eastman, Lyons, Soperton, Alamo, Mount Vernon, Vidalia,
Chester, Glenwood, Uvalda, Dexter, Stillmore, Cadwell, Oak Park,
Ailey, Higgston, Rentz, Santa Claus, Alston and Nunez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3252 8215 3235 8225 3218 8218 3199 8222
3213 8293 3215 8293 3214 8295 3221 8333
3225 8337 3227 8335 3236 8345 3244 8333
3248 8256 3255 8204
TIME...MOT...LOC 2237Z 269DEG 4KT 3227 8224 3241 8253 3239 8292 3237
8329
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:36 PM EDT | Special Weather Statement | FFC | Clarke | 39 min |
| Aug 9, 5:37 PM EDT | Special Weather Statement | FFC | Washington | 23 min |
| Aug 9, 5:48 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs, Treutlen | 57 min |
| Aug 9, 6:39 PM EDT | Special Weather Statement | FFC | Bleckley, Laurens, Montgomery, Toombs, Treutlen, Wheeler | 66 min |
| Aug 9, 6:48 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Fulton, Henry | 27 min |
| Aug 9, 7:25 PM EDT | Special Weather Statement | FFC | DeKalb | 35 min |
| Aug 9, 7:58 PM EDT | Special Weather Statement | FFC | Taliaferro, Warren | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.